Minnesota, 2017

Hail in Minnesota, March 6, 2017

March 6, 2017 · NWS DLH · 2 events in 1 county or zone

5 in diameter in the Brainerd Lakes region on March 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms dropped hail up 1.5 in diameter in the Brainerd Lakes region on March 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 6, 3:24 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 6, 3:24 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
324 PM CST Mon Mar 6 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 311 PM CST Mon Mar 6 2017

Rain with thunderstorms this evening, chances of snow overnight,
and windy for Tuesday highlight the short-term forecast period.
This evening starts off wet and stormy, with some thunderstorms
potentially severe. The Storm Prediction Center has expanded their
convective outlook, which now includes a Slight Risk south of a
Leader to McGregor to Phillips line. The Marginal Risk has also
expanded farther north and west, encompassing most of the
southwestern one-half of our forecast area. Thunderstorms are
expected to develop along a cold front boundary that is expected
to sweep through the region this evening. Latest HRRR model is
progging convective initiation to occur roughly by 00z this
evening and progressing east and northeastward towards the Twin
Ports area. The storm environment appears to be more of the low
CAPE/high shear variety, with the latest RAP/NAM model soundings
indicating SBCAPE values between 500-1000 J/kg from the Brainerd
Lakes towards the Twin Ports area, but 0-6 km bulk shear values
near 60+ knots, thanks to a strengthening low-level jet, with 850
mb wind magnitudes of 50 to 55 kts. The biggest threats in the
Slight Risk area are damaging winds and large hail. Thunderstorm
activity should exit the eastern forecast area by around midnight
tonight.

Cold air advection will increase behind the cold front boundary,
which will transition any rain showers to snow showers during the
overnight hours. Snow accumulation through the day Tuesday are
expected to be between 1 to 3 inches along the Iron Range and
points northwest. Sfc winds are expected to weaken behind the cold
front before intensifying again during the day Tuesday. The sfc
low pressure center will meander its way across southeast Manitoba
and extreme western Ontario Canada. Both the NAM and GFS are
progging very deep boundary layer mixing of strong 850 mb low-
level jet winds on the southern end of the sfc low, with the
models progging strong momentum transport to the sfc, indicating
gusts capable of 40 to 50 kts. Made some adjustments to the
previous Wind Advisory as the start time seemed to be too early,
so delayed the start time of the advisory to 12z Tuesday, and
trimmed back the end time to 00z Wednesday. Moreover, decided to
expand the Wind Advisory east to encompass all of northwest
Wisconsin due to model soundings at Phillips indicating
sufficiently strong boundary layer mixing of strong flow from
aloft. Models have continued boundary layer mixing up to the 700
mb level, which would be sufficient to tap into the strong 850
flow. Due to the region staying underneath the cyclonic flow from
the sfc low, kept chance POPs going for the rest of the day
Tuesday, especially over the northern half of the forecast area.
Temperatures Tuesday are expected to be closer to seasonal
averages, but still slightly above average, with highs ranging
from the mid to upper 20s northwest to the lower 40s southeast.
Lows tonight will range in the upper teens northwest to upper 20s
southeast.

.LONG TERM...(Tuesday night through Monday)
Issued at 311 PM CST Mon Mar 6 2017

Main forecast concern for extended will be colder air and shortwaves
bringing the possibility of light snow.

Colder temperatures will continue to flow into the forecast region
Tuesday night and will persist through the end of the week.  A
strong upper low over northern Ontario will pull down the air
through mid-week.  A shortwave will move through the region Tuesday
night and Wednesday causing light snow to develop. Accumulations
will be mainly around 1 to 2 inches along and north of the Iron
Range and in the Arrowhead. The high winds will slowly drop
Tuesday evening and should be below advisory criteria by midnight.
With the cold north-NW flow across the lake Wednesday, there will
be a possibility of lake effect snow showers along the south
shore Wednesday and Wednesday night. A ridge builds into the
region late Wednesday night and will dominate the weather through
Friday reinforcing the colder air across the region. Unlike last
night's run, the ECMWF now has the main precip area south of the
forecast area similar to the the GFS/Canadian. So will keep the
area mostly dry with little snow.

Models are still depicting a low possibility of light snow on Sunday
mainly south of Highway 2 but confidence is low for this shortwave.
A stronger shortwave will move through central Minnesota on
Monday bringing a better shot for snow for the forecast area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 615 AM CST Mon Mar 6 2017

Strong low pressure system to move northeast through the upper
midwest today and tonight. A warm front extending east of the low
pressure system to advance north from southern minnesota across
the terminals this afternoon and evening. Ahead of the warm front
IFR to low end MVFR ceilings are expected, with periods of drizzle
or light rain showers affecting each of the terminals at times,
with chances for the drizzle/light rain increasing as the front
approaches. Once the front moves through, ceilings should improve
to VFR, but then we have chances for scattered showers and
thunderstorms ahead of the cold front that is expected to move
through the terminals after about 03z this evening, after which
ceilings should lower to MVFR once again.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  24  35  12  23 /  90  20  20  10
INL  19  24   7  18 /  80  60  60  20
BRD  25  38  14  27 /  70  20  20  10
HYR  28  41  17  28 /  70  20  20  10
ASX  30  42  18  27 /  90  20  20  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory from 6 AM to 6 PM CST Tuesday for WIZ001>004-
     006>009.

MN...Wind Advisory from 6 AM to 6 PM CST Tuesday for MNZ018-019-025-
     026-033>038.

LS...None.
&&

SHORT TERM...JTS
LONG TERM...Stewart
AVIATION...LE
Hazardous weather outlook, Mar 6, 3:58 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
358 PM CST Mon Mar 6 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071415-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
358 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

A line of thunderstorms is expected across portions of the
Northland late this afternoon through the evening, with the best
chance for storms along and south of Highway 2 in east central
Minnesota into adjacent portions of northwest Wisconsin. Some
storms could be strong to severe, capable of producing damaging
wind gusts and large hail.

Late tonight, strong winds are expected to develop in parts of
northeast Minnesota and northwest Wisconsin in the wake of a
strong cold front. Winds may gust to 35 to 45 mph or greater. Rain
will change to snow late tonight in north-central Minnesota and
northwest Wisconsin. Snowfall accumulation of up to an inch is
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong winds continue through the day Tuesday with gusts of 40 to
50 mph possible. Refer to the Wind Advisory in effect for parts
of the region for more details.

Light snow continues Tuesday into Tuesday evening across parts of
north central to northeast Minnesota. An additional 1 to 2 inches
of snowfall is possible. Gusty winds may produce blowing snow,
leading to reduced visibility.

Winds will continue to be strong Tuesday night and Wednesday with
gusts to 35 mph possible.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed late this afternoon through the
evening.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Mar 6, 4:11 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
411 PM CST MON MAR 6 2017

MNZ033-034-062230-
Crow Wing-South Cass-
411 PM CST MON MAR 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CASS AND
SOUTHWESTERN CROW WING COUNTIES...

At 411 PM CST, a strong thunderstorm was near Pillager, or 15 miles
southwest of Brainerd, moving northeast at 60 mph.

Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Brainerd, Baxter, Nisswa, Pillager, Fort Ripley, Gull Lake,
Merrifield, Sylvan, Lake Shore, East Gull Lake, Legionville, North
Long Lake, Crow Wing State Park, Lake Hubert, Barrows, and Lennox.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4658 9443 4644 9407 4616 9436 4616 9438
      4618 9437 4621 9439 4623 9439 4627 9434
      4629 9435 4630 9439 4633 9443 4633 9446
      4630 9453 4632 9458
TIME...MOT...LOC 2211Z 211DEG 50KT 4625 9448

 Miller
Special weather statement, Mar 6, 4:28 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
428 PM CST MON MAR 6 2017

MNZ033-034-062245-
Crow Wing-South Cass-
428 PM CST MON MAR 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CASS AND
SOUTHWESTERN CROW WING COUNTIES...

At 427 PM CST, a strong thunderstorm was near Baxter, or 7 miles west
of Brainerd, moving northeast at 50 mph.

Wind gusts up to 40 mph, nickel-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Brainerd, Baxter, Pequot Lakes, Nisswa, Pillager, Gull Lake,
Merrifield, Sylvan, Lake Shore, East Gull Lake, Legionville, North
Long Lake, Crow Wing State Park, Lake Hubert, and Barrows.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4658 9436 4645 9408 4625 9430 4627 9434
      4629 9435 4630 9437 4631 9438 4630 9439
      4633 9441 4633 9446 4632 9447 4633 9449
TIME...MOT...LOC 2227Z 215DEG 45KT 4637 9434

 Miller
Local storm report, Mar 6, 4:36 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
436 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             7 NW BRAINERD           46.43N 94.30W
03/06/2017  M0.50 INCH       CROW WING          MN   CO-OP OBSERVER

&&

JTS

The radar

The Duluth radar (KDLH), 166 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Crow Wing

When
March 6, 4:39 PM CST
Where
Crow Wing County, 5.39 mi SSW of Lake Hubert
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.430, -94.300

There were a few hailstones up to the size of pennies, but most were smaller than pennies.

Hail, Crow Wing

When
March 6, 5:10 PM CST
Where
Crow Wing County, 4.86 mi N of Baxter
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.420, -94.290

There were hailstones ranging from 1 to 1.5 inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689307, 689308.